Diamox and methotrexate
Hi, I've recently been diagnosed with RA (April 2016) and am currently taking Methotrexate. I'm planning a return to high altitude trekking and want to know if I can use Acetazolomide (Diamox) with Methotrexate?
Folic acid antagonists like Methotrexate interact with Acetazolomide. You would definitely need to have a conversation with a doctor about that one.
Happy trekking. 😎
Looking forward to getting back in the mountains after 2 years of enforced immobilty 😁
I take it the MYX is working for you? 😀
I know nothing about high altitude trekking, is Acetazolomide essential or can you take your time and acclimatise naturally? Or would that take 6 weeks or something? Good excuse to stop somewhere at very high altitude for a bit. 😉
I'm still waiting to see if the Methotrexate is doing anything for the hands and jaw, but 12 months of acupuncture has worked miracles on my knees (which I suspect have been affected by OA rather RA). The major improvement has been psychologically with getting a diagnosis and finding out that it's not necessarily the things that I've been doing that has caused the problems
I agree with Ade. Best to check with your doctor, rheumatologist, nurse or a pharmacist. Hopefully if you can't use that particular drug there will be something else they can safely give you.
Wow I envy you - trekking at high altitude. Hope the MTX helps you and its possible. Even trekking at low altitude would make me a very happy bunny. I guess you must be used to taking Diamox and I think you must be very experienced but acclimatizing naturally must be better ?
Where are you going next?
We usually travel with a company that are sensible about speed of ascent, when we climbed Kilimanjaro they took us the long, slow route making us sleep at lower altitude than we'd actually climbed everyday, in the Himalayas it was much the same but it's useful to have Diamox on standby in an emergency so just trying to find out if I need to avoid it. Off to the Altas Mountains this time to bag Mount Toubkal amongst others
Hiya, I recently returned from Nepal, not trekking but stayed in a monastery high in the Himalayas on Tibetan border for a week. Yes my GP prescribed me diamox and I took it for 3 days. One day before ascending and the first two at altitude. It is a private prescription, not available on NHS, but a cheap drug, cost me 5 pounds. GP gave me enough to try before I left uk in case I suffered side effects. The only side effect was tingling in my fingers. If trekking you do have time to acclimatise as you ascend so should not be too much at risk. I went up in a helicopter with no time to acclimatise. I used the drug but still suffered from very slight altitude sickness, headache and breathlessness for the first couple of days. I took it along with 25 mg of methotrexate and enbrel, plus other meds for blood pressure, anti inflammatories etc. Some of the group I went along with took natural remedies, others nothing. Those that had trekked the Annapurna range for 5 days before visiting the monastery had no altitude symptoms.
I recommend seeing your GP and perhaps getting a prescription and trying it out for a day before you leave on your trip. My GP seemed to think there were no problems taking it with my other drugs but it can have its own side effects and doesn't suit every one. Tingling fingers is apparently common, but harmless.
There is lots you can do to help prevent altitude sickness like keeping well hydrated, not drinking alcohol, etc. There is lots of information and advice available. Hope this helps and enjoy your treks.
Hi Mall, yes I still have some left from our last trip (still in date too) which was to the Himalayas - Annupurna Curcuit for us. We usually travel with Exodus who are really good at getting you acclimatised sensibly and making you drink lots and lots of water! I'm not anticipating any problems but it would be useful to have an emergency plan that's not going to get me into trouble with the Methotrexate
I flew from Katmandu direct to 3700 metres in 45 minutes hence no time to acclimatise. My GP did some checking and recommended that I take diamox as a preventative measure and there wasn't a problem in combination with my other drugs which included methotrexate. I would advise having a chat with your GP, I think using it in an emergency after symptoms start, rather as a preventative measure, the dose is higher.
I'd probably take it again if I have the opportunity to travel up into the high mountain ranges.
Good news, I've eventually had a response from our Rheumatology Pharmacist who agrees that taking Diamox shouldn't cause any problems with the Methotrexate but has warned me that as it will make me pass urine more frequently then I could excrete the Methotrexate more quickly, although he hasn't recommended any increase to counteract this. As I'm planning on drinking the usual 5 litres per day to ward off the altitude sickness then either way I'm going to be flushing the system through a lot quicker! Also used crystalised ginger last time to good effect even though it tasted foul!!!
Well today is the day I start my Methotrexate there just sat on the kitchen table at minute my Nerves...
So I might. Be going on methotrexate I'm a little worried 😩 about it as seen some scary stories about...
I inject 17.5 mg of methotrexate once a week I seem to have a very persistent cough which won't go
Start a Community